|Treatment of AZT in small children
Jun 6, 2002
Some people speculate that Nkosi Johnson(a 12yr old AIDS activist in South Africa)`s death could have resulted from overdose of AZT drugs which were used for his treatment.How far true is this?Can you comment on metabolism of AZT in children,how does AZT affect a human DNA and the mechanism of AZT in inhibiting the HI virus.Pharmacy student,SOUTH AFRICA.
| Response from Dr. Henry
I have used AZT in hundreds of patients since 1986 (old/young/black/white)--like many of the HIV drugs I have a love/hate relationship with the drug. The love comes from the clinical benefit associated with its proper use when used as a part of a potent regimen. The hate comes from side effects. In the early days we dosed AZT much higher and there were more side effects. We now use a lower dose and adjust the dose in kids based on weight. While it is true that many AIDS patients who die have medication side effects, the cause of death is in almost all cases due to their AIDS. In situations (like here in the US) where most known patients who need HIV therapy are getting it, the death rate from AIDS is so low that the side effects of the meds is a major concern (but much less of a threatening issue than in the old days when life threatening AIDS complications filled our days). AZT has been widely used in children clinically in the US and the West with few unexpected side effects (most common upset stomach and anemia). The nucleoside reverse transcriptase inhibitors can effect mitochondrial DNA levels which can occasionally result in clinical problems (we routinely monitor for those problems in the clinic). AZT shares that property but is actually less likely to cause severe mitochondrial problems than some other drugs in the same class. The bottom line is most patients clearly benefit from use of AZT in potent combinations but some have some mild side effects and rarely do very serious problems arise (usually those can be identified early when patients are carefully monitored). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.